Alert archive / Texas / Tornado Warnings in 2018
Tornado Warning 16, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jul 30, 2018, 12:23 AM CDT for Hansford County, Ochiltree County, Texas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2018, 12:23 AM CDT (05:23 UTC)
- Expired
- Jul 30, 2018, 12:45 AM CDT
- In force
- 22 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Hansford County, TX, Ochiltree County, TX
The radar
The Amarillo radar (KAMA), 131 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 12:30 AM CDT | TSTM WND GST 60 | Farnsworth, TX | LATE REPORT OF THUNDERSTORM WIND GUST AND AN INCH OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 10:04 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2612 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted.
434
WFUS54 KAMA 300523
TORAMA
TXC195-357-300545-
/O.NEW.KAMA.TO.W.0016.180730T0523Z-180730T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
1223 AM CDT MON JUL 30 2018
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Eastern Hansford County in the Panhandle of Texas...
Southern Ochiltree County in the Panhandle of Texas...
* Until 1245 AM CDT.
* At 1221 AM CDT, a severe thunderstorm capable of producing a
tornado was located 4 miles northwest of Waka, or 9 miles northeast
of Spearman, moving southeast at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Spearman, Waka and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3617 10065 3605 10117 3639 10133 3646 10106
TIME...MOT...LOC 0521Z 311DEG 27KT 3632 10111
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
LFM2 follow-up statements
481
WWUS54 KAMA 300535
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1235 AM CDT MON JUL 30 2018
TXC195-357-300545-
/O.CON.KAMA.TO.W.0016.000000T0000Z-180730T0545Z/
Hansford TX-Ochiltree TX-
1235 AM CDT MON JUL 30 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR EAST
CENTRAL HANSFORD AND SOUTHERN OCHILTREE COUNTIES...
At 1234 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Waka, or 10 miles east of Spearman, moving southeast
at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Waka and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3617 10065 3607 10109 3637 10125 3646 10106
TIME...MOT...LOC 0534Z 311DEG 27KT 3625 10101
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
LFM082
WWUS54 KAMA 300542
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1242 AM CDT MON JUL 30 2018
TXC195-357-300552-
/O.EXP.KAMA.TO.W.0016.000000T0000Z-180730T0545Z/
Hansford TX-Ochiltree TX-
1242 AM CDT MON JUL 30 2018
...THE TORNADO WARNING FOR EAST CENTRAL HANSFORD AND SOUTHERN
OCHILTREE COUNTIES WILL EXPIRE AT 1245 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
the Panhandle of Texas.
LAT...LON 3617 10065 3607 10109 3637 10125 3646 10106
TIME...MOT...LOC 0542Z 311DEG 27KT 3621 10096
$$
LFMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 29, 10:11 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 29, 10:11 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1011 PM CDT Sun Jul 29 2018 .UPDATE... Update for issuance of Severe Thunderstorm Watch for northeast and eastern sections. Beat && .PREV DISCUSSION... /Issued 729 PM CDT Sun Jul 29 2018/ UPDATE... Updated pops for storm potential in the south due to the left over MCV. This evening's sounding showed potential for these storms to become severe with hail and winds as the main threats. Beat PREV DISCUSSION... /Issued 631 PM CDT Sun Jul 29 2018/ AVIATION... VFR conditions are expected initially for the 00Z TAF period. TEMPO group has been added for KGUY/KDHT starting around 02Z through 06Z for thunderstorms that are expected to move over the TAF sites where MVFR and perhaps at time IFR conditions are expected. If thunderstorms hold together, they should make it towards KAMA around 09/10Z time frame. Once the main showers and thunderstorms exit the TAF sites locations, some residual low cigs/BR conditions may linger until sunrise before eroding away providing additional brief MVFR/IFR conditions. Behind the cold front that will move through all TAF sites before 12Z Monday, winds will shift from southerly to northeasterly at 10-15 kts and continue throughout remainder of the TAF period. After 12Z, besides some low and mid cigs, heights will remain at VFR levels throughout remainder of TAf period. Meccariello PREV DISCUSSION... /Issued 452 PM CDT Sun Jul 29 2018/ DISCUSSION... Main items of interest continue to be thunderstorm chances. Strong to severe storms will be possible tonight, and likely our biggest concern for severe weather over the next 7 days. Some uncertainty with rain chances towards the end of next week, but overall the only periods without rainfall chances are Tuesday and Friday. In the upper levels, high pressure centered over southwestern parts of the CONUS should remain stagnant through next week with a trough over eastern parts of the CONUS. This will keep us in northwesterly flow aloft through the majority of the forecast package. High pressure is expected broaden out as the east coast trough weakens, and this will give us more of a northerly flow aloft Thursday night timeframe. This outcome should cut off our chances for rainfall heading into August (or at least weaken our chances), minus some isolated spotty areas. For example, we have rain chances across the west Friday night and Saturday, but confidence in these chances is very low at this time. Focus for upper level energy tonight is again across northern parts of the forecast area, and hence have the highest chance for rainfall across the Oklahoma Panhandle and northern/northeastern parts of the Texas Panhandle. High precipitable water values, steep lapse rates, 0-6km bulk shear of 30-50 knots, and boundary\front should allow for widespread convection. Slower moving storms around 25 mph will further result in heavy rainfall tonight. There are signs of a mid-level cap in place which could inhibit storms initially, but this cap is anticipated to break this evening. Timing will generally be near sunset across the north, moving southeast through the overnight hours through to sunrise. Isolated severe weather will be possible tonight, and the main threats will be wind and heavy rain, which could result in localized flooding or flash flooding. There is a *small* chance for quick spin-ups of the weaker tornado variety tonight (mainly northeastern parts of the forecast area), but this will be in rare form tonight as its generally very rare (not impossible) to get tornadoes overnight in this part of the country. Keep in mind the threats are generally strong/severe wind gusts and heavy rainfall potential tonight. Also, with last nights convection, the atmosphere worked itself over pretty well, and one concern is we will not be able to recover, which would result in most of the convection to the north and east of the forecast area. In the wake of the air mass change, highs on Monday will be the coolest of the forecast package. Mid 70s to low 80s are anticipated across much of central and northern parts of the forecast area. Showers could very well be scattered across the Panhandles through most of the day Monday as well, lingering around southwestern portions of the area through the early evening hours. Chances for thunderstorms nearly every day going forward except Tuesday and Friday, albeit confidence is pretty low Thursday onward for rain chances. It will be tough to discern this far out any embedded energy riding around the northern to eastern periphery of the ridge which could result in rain chances. Not very confident in rainfall actually occurring after Wed night, but had to account for the small chances. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/16
Hazardous weather outlook, Jul 29, 7:28 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 728 PM CDT Sun Jul 29 2018 OKZ001>003-TXZ001>020-317-301230- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 728 PM CDT Sun Jul 29 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected tonight across the Oklahoma and Texas Panhandles. Some storms may become severe, with damaging winds and hail the primary hazards. In addition, heavy rainfall may accompany the strongest storms, which could lead to localized flooding or flash flooding. An isolated tornado could be possible as well along the leading edge of the line. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Besides Tuesday and Friday, nearly every period going forward has thunderstorm chances. A few storms will have the potential to become strong to marginally severe at times with damaging winds and hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 29, 10:36 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1036 PM CDT SUN JUL 29 2018
TXZ001-006-300415-
Hartley TX-Dallam TX-
1036 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND NORTHWESTERN
HARTLEY COUNTIES UNTIL 1115 PM CDT...
At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Texline, or 11 miles south of Clayton, moving
southeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Texline and Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3650 10304 3650 10299 3590 10248 3568 10293
3589 10304
TIME...MOT...LOC 0335Z 332DEG 31KT 3629 10312
LFMLocal storm report, Jul 29, 10:41 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 4 W CLARENDON 34.94N 100.96W
07/29/2018 DONLEY TX LAW ENFORCEMENT
1 CAR FLIPPED OVER 4 MILES WEST OF CLARENDON ON HWY 287
&&
EVENT NUMBER AMA1800412
BEATLocal storm report, Jul 29, 10:44 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1044 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG 4 E CLARENDON 34.94N 100.82W
07/29/2018 DONLEY TX LAW ENFORCEMENT
1 CAR FLIPPED OVER 4 MILES EAST OF CLARENDON ON HWY 287
&&
EVENT NUMBER AMA1800413
BEATSpecial weather statement, Jul 29, 11:33 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Amarillo TX 1133 PM CDT SUN JUL 29 2018 OKZ002-300500- Texas OK- 1133 PM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS COUNTY UNTIL MIDNIGHT CDT... At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Eva, or 7 miles south of Elkhart, moving south at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Texhoma and Eva. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until 500 AM CDT for the Panhandle of Oklahoma. LAT...LON 3650 10169 3650 10203 3699 10203 3699 10171 TIME...MOT...LOC 0433Z 000DEG 28KT 3689 10189 LFM
Special weather statement, Jul 29, 11:49 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Amarillo TX 1149 PM CDT SUN JUL 29 2018 TXZ013-014-300515- Gray TX-Carson TX- 1149 PM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON AND WEST CENTRAL GRAY COUNTIES UNTIL 1215 AM CDT... At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm near White Deer, or 11 miles northeast of Panhandle, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Panhandle, White Deer and Kingsmill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3533 10138 3552 10145 3558 10106 3536 10102 TIME...MOT...LOC 0449Z 257DEG 14KT 3545 10123 LFM
Special weather statement, Jul 29, 11:50 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Amarillo TX 1150 PM CDT SUN JUL 29 2018 TXZ006-011-300515- Hartley TX-Oldham TX- 1150 PM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND SOUTHWESTERN HARTLEY COUNTIES UNTIL 1215 AM CDT... At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Amistad, moving southeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Romero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3593 10304 3578 10274 3549 10303 3551 10304 TIME...MOT...LOC 0450Z 311DEG 18KT 3585 10312 LFM
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:11 PM CDT | Special Weather Statement | AMA | Donley | 34 min |
| Jul 29, 7:24 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 51 min |
| Jul 29, 7:27 PM CDT | Special Weather Statement | AMA | Armstrong | 33 min |
| Jul 29, 8:16 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 46 min |
| Jul 29, 10:36 PM CDT | Special Weather Statement | AMA | Hartley | 39 min |
| Jul 29, 11:31 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Lipscomb, Ochiltree | 59 min |
| Jul 29, 11:49 PM CDT | Special Weather Statement | AMA | Carson | 26 min |
| Jul 29, 11:50 PM CDT | Special Weather Statement | AMA | Hartley | 25 min |
| Jul 30, 12:32 AM CDT | Special Weather Statement | AMA | Lipscomb | 43 min |
| Jul 30, 12:41 AM CDT | Special Weather Statement | AMA | Carson, Hutchinson, Roberts | 34 min |
| Jul 30, 12:46 AM CDT | Special Weather Statement | AMA | Ochiltree | 29 min |
| Jul 30, 1:13 AM CDT | Special Weather Statement | AMA | Gray, Roberts | 32 min |
| Jul 30, 1:40 AM CDT | Special Weather Statement | AMA | Armstrong, Collingsworth, Donley, Gray, Hemphill, Wheeler | 65 min |
Nearby
Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.